0
Get Alert
Please Wait... Processing your request... Please Wait.
You must sign in to sign-up for alerts.

Please confirm that your email address is correct, so you can successfully receive this alert.

1
Letter to the Editor   |    
Olanzapine-Induced Neuroleptic Malignant Syndrome With Mental Retardation
HOWARD C. MARGOLESE, M.D.; GUY CHOUINARD, M.D., M.SC.(PHARMACOL.)
Am J Psychiatry 1999;156:1115a-1116.

To the Editor: Neuroleptic malignant syndrome is a potentially lethal side effect of antipsychotic medication. It may occur in as many as 1% to 2% of patients treated with antipsychotic medication (1). Operational criteria include 1) fever (oral temperature greater than 37.5°C on two occasions); 2) extrapyramidal features, including one of a) moderately severe rigidity; b) at least two of mild rigidity, dysphagia, shuffling gait, resting tremor, dystonia, dyskinesia, and a creatinine kinase level greater than 400 U/liter; or c) a creatinine kinase level greater than 1000 U/liter; and 3) either a) altered consciousness or catatonia or b) autonomic instability (two or more of hypertension, labile blood pressure, tachycardia, intense diaphoresis, incontinence, and tachypnea) (2). Although most of the reported cases of neuroleptic malignant syndrome to date have been associated with the use of classical antipsychotics, both risperidone (3) and clozapine (4) have been implicated in the emergence of the syndrome. We report here the first case of neuroleptic malignant syndrome induced by the novel antipsychotic olanzapine that met these operational criteria.

Mr. A was a 21-year-old black man with mild to moderate mental retardation believed to be related to the meningitis he suffered as a child. He had been treated for several years with low-dose haloperidol for behavioral difficulties and, as a result, suffered from abnormal dystonic and dyskinetic movements. On two previous occasions, he met the criteria for probable neuroleptic malignant syndrome, with creatinine kinase level elevations to 12,000 U/liter on one occasion and 1,000 to 2,000 on the other.

Mr. A’s medication regimen consisted of clonazepam, 1 mg/day, benztropine mesylate, 1 mg/day, and lorazepam as needed because a trial of tetrabenazine had failed. He was then started on a regimen of olanzapine. The dose was gradually increased to 12.5 mg over a 12-day period, in which some decrease in agitation and improved behavior were noted. On day 13, Mr. A became extremely agitated and had an increase in abnormal movements as well as mild rigidity. Olanzapine was immediately discontinued. His rectal temperature rose to 40.6°C and was measured on another occasion as 40.2°C. His creatinine kinase level rose to 6030 U/liter (normal range=20–195), and his WBC count rose to 17.4×109/liter (normal range=4–11). Tachycardia (124 bpm) and hypertension (systolic pressure=150 mm Hg, diastolic pressure=100 mm Hg) were also recorded. These met the criteria for neuroleptic malignant syndrome (2).

We treated Mr. A with oral liquid diazepam to help control his extreme agitation, which appeared to be the predominant symptom, along with his dystonic and dyskinetic movements. We also administered dantrolene, 50 mg/day. His creatinine kinase level values had decreased to 393 U/liter by day 6 and had returned to near normal (208 U/liter) by day 8. Any attempt to decrease his dose of dantrolene resulted in an increase in his creatinine kinase level, his WBC count, and temperature. Mr. A had risk factors of extreme psychomotor agitation (5) and mental retardation (6). Our choice of treatment with oral liquid diazepam was indicated because of Mr. A’s extreme agitation (7).

One should be alert to this serious side effect associated with atypical antipsychotic medication, including olanzapine.

American Psychiatric Association: Practice Guideline for the Treatment of Patients With Schizophrenia. Am J Psychiatry 1997; 154(April suppl)
 
Sachdev P, Mason C, Hazdi-Pavlovic D: Case-control study of neuroleptic malignant syndrome. Am J Psychiatry 1997; 154:1156–  1158
 
Meterissian GB: Risperidone-induced neuroleptic malignant syndrome: a case report and review. Can J Psychiatry  1996; 41:52–54
[PubMed]
 
Sachdev P, Kruk J, Kneebone M, Kissane D: Clozapine-induced neuroleptic malignant syndrome: review and report of new cases. J Clin Psychopharmacol  1995; 15:365–371
[PubMed]
[CrossRef]
 
Keck PE, Pope HG, Cohen BM, McElroy SL, Nierenberg AA: Risk factors for neuroleptic malignant syndrome. Arch Gen Psychiatry  1989; 46:914–918
[PubMed]
 
Addonizio G, Susman VL, Roth SD: Neuroleptic malignant syndrome: review and analysis of 115 cases. Biol Psychiatry 1987; 22:1004–  1020
 
Miyaoka H, Shishikura K, Otsubo T, Muramatsu D, Kamijima K: Diazepam-responsive neuroleptic malignant syndrome: a diagnostic subtype? (letter). Am J Psychiatry  1997; 154:882
[PubMed]
 
+

References

American Psychiatric Association: Practice Guideline for the Treatment of Patients With Schizophrenia. Am J Psychiatry 1997; 154(April suppl)
 
Sachdev P, Mason C, Hazdi-Pavlovic D: Case-control study of neuroleptic malignant syndrome. Am J Psychiatry 1997; 154:1156–  1158
 
Meterissian GB: Risperidone-induced neuroleptic malignant syndrome: a case report and review. Can J Psychiatry  1996; 41:52–54
[PubMed]
 
Sachdev P, Kruk J, Kneebone M, Kissane D: Clozapine-induced neuroleptic malignant syndrome: review and report of new cases. J Clin Psychopharmacol  1995; 15:365–371
[PubMed]
[CrossRef]
 
Keck PE, Pope HG, Cohen BM, McElroy SL, Nierenberg AA: Risk factors for neuroleptic malignant syndrome. Arch Gen Psychiatry  1989; 46:914–918
[PubMed]
 
Addonizio G, Susman VL, Roth SD: Neuroleptic malignant syndrome: review and analysis of 115 cases. Biol Psychiatry 1987; 22:1004–  1020
 
Miyaoka H, Shishikura K, Otsubo T, Muramatsu D, Kamijima K: Diazepam-responsive neuroleptic malignant syndrome: a diagnostic subtype? (letter). Am J Psychiatry  1997; 154:882
[PubMed]
 
+
+

CME Activity

There is currently no quiz available for this resource. Please click here to go to the CME page to find another.
Submit a Comments
Please read the other comments before you post yours. Contributors must reveal any conflict of interest.
Comments are moderated and will appear on the site at the discertion of APA editorial staff.

* = Required Field
(if multiple authors, separate names by comma)
Example: John Doe



Related Content
Books
The American Psychiatric Publishing Textbook of Psychiatry, 5th Edition > Chapter 26.  >
Dulcan's Textbook of Child and Adolescent Psychiatry > Chapter 49.  >
Dulcan's Textbook of Child and Adolescent Psychiatry > Chapter 49.  >
Dulcan's Textbook of Child and Adolescent Psychiatry > Chapter 49.  >
The American Psychiatric Publishing Textbook of Psychopharmacology, 4th Edition > Chapter 62.  >
Topic Collections
Psychiatric News
Read more at Psychiatric News >>
APA Guidelines
PubMed Articles